Alert archive / Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 88, NWS Blacksburg, VA

September 9, 2018Carroll County, Grayson County, City of Galax, Virginia; Alleghany County, Surry County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Sep 9, 2018, 12:02 AM EDT for Carroll County, Grayson County, City of Galax, Virginia; Alleghany County, Surry County, North Carolina. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2018, 12:02 AM EDT (04:02 UTC)
Expired
Sep 9, 2018, 4:00 AM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Alleghany County, NC, Surry County, NC, Carroll County, VA, City of Galax, VA, Grayson County, VA

The radar

The Roanoke radar (KFCX), 73 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 12:30 AM EDTFLASH FLOOD1 E Fries, VAFRIES ROAD JUST INSIDE THE CARROLL COUNTY LINE FLOODED WITH AT LEAST 3 FEET OF WATER RUNNING OVER THE ROAD. THE ROAD HAD TO BE CLOSED AS THERE IS NO OTHER OUTLET. FLOOD WATERS LIKELY CAUSED BY DIXON BRANCH JUST BEFORE IT FLOWS INTO THE NEW RIVER NEAR FRIES.
Sep 9, 12:30 AM EDTFLASH FLOODGalax City, VASIGNIFICANT FLASH FLOODING THROUGH THE DOWNTOWN SECTION OF GALAX CAUSED LARGELY BY A TRIBUTARY TO CHESTNUT CREEK THAT IS MOSTLY PIPED UNDERGROUND. WATER ROSE TO THE LEVEL OF 4.5 FEET IN A LOCAL LUMBER COMPANY'S BUILDING WITH WATER FLOWING THROUGH THE BUILDING
Sep 9, 12:30 AM EDTFLASH FLOODGalax City, VASIGNIFICANT FLASH FLOODING THROUGH THE DOWNTOWN SECTION OF GALAX CAUSED LARGELY BY A TRIBUTARY TO CHESTNUT CREEK THAT IS MOSTLY PIPED UNDERGROUND. WATER ROSE TO THE LEVEL OF 4.5 FEET IN A LOCAL LUMBER COMPANY'S BUILDING WITH WATER FLOWING THROUGH THE BUILDING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2018-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2018-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1115 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

896 
WGUS51 KRNK 090402
FFWRNK
NCC005-171-VAC035-077-640-090800-
/O.NEW.KRNK.FF.W.0088.180909T0402Z-180909T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
1202 AM EDT SUN SEP 9 2018

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  Northeastern Alleghany County in northwestern North Carolina...
  Northwestern Surry County in northwestern North Carolina...
  Southwestern Carroll County in southwestern Virginia...
  The City of Galax in southwestern Virginia...
  Southeastern Grayson County in southwestern Virginia...

* Until 400 AM EDT

* At 1159 PM EDT, Doppler radar has indicated very heavy rainfall 
  from Galax to Hillsville and also across northeast Alleghany 
  County. Law enforcement reports considerable flooding ongoing in 
  Galax at the current time. Heavy rain will continue to track 
  across the warned area. Two to three inches of rain have already 
  fallen in the Galax and Hillsville areas. Flash flooding is 
  imminent.

* Some locations that will experience flooding include...
  Galax...
  Hillsville...
  Sparta...
  Independence...
  and Fries.

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

Additional rainfall amounts of 2 to 3 inches are possible in the 
warned area during the next 1 to 2 hours. Flash flooding could 
continue to increase across the region. Take necessary precautions 
immediately.

This includes the following streams and drainages...
Oglesby Branch...
Little Pauls Creek...
Wood Fork...
Cranberry Creek...
and Mitchell River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3678 8070 3655 8067 3646 8092 3643 8116
      3652 8124 3675 8100

$$

RAB
2 follow-up statements
077 
WGUS71 KRNK 090702
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
302 AM EDT SUN SEP 9 2018

NCC005-171-VAC035-077-640-090800-
/O.CON.KRNK.FF.W.0088.000000T0000Z-180909T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alleghany NC-Surry NC-Carroll VA-City of Galax VA-Grayson VA-
302 AM EDT SUN SEP 9 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM EDT FOR 
NORTHEASTERN ALLEGHANY AND NORTHWESTERN SURRY COUNTIES IN
NORTHWESTERN NORTH CAROLINA...SOUTHWESTERN CARROLL AND SOUTHEASTERN
GRAYSON COUNTIES IN SOUTHWESTERN VIRGINIA AND THE CITY OF GALAX...

At 300 AM EDT, rainfall was finally beginning to diminish across the
warned area.  Moderate to heavy rainfall continued mostly east of I-
77 in Carroll County and points eastward, but rainfall was finally 
beginning to diminish in eastern Grayson County and the city of 
Galax, where significant flash flooding was observed in the hours 
shortly after midnight. Rainfall of 2-3 inches since midnight has 
been common in many parts of the warned area.

Excessive rainfall over the warned area will cause mud slides near 
steep terrain. The mud slide can consist of rock, mud, vegetation 
and other loose materials.

Some locations that will experience flooding include...
Galax...
Hillsville...
Sparta...
Independence...
and Fries.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

This includes the following streams and drainages...
Oglesby Branch...
Little Pauls Creek...
Wood Fork...
Cranberry Creek...
and Mitchell River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3678 8070 3655 8067 3646 8092 3643 8116
      3652 8124 3675 8100

$$

RAB
588 
WGUS71 KRNK 090758
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
358 AM EDT SUN SEP 9 2018

NCC005-171-VAC035-077-640-090805-
/O.EXP.KRNK.FF.W.0088.000000T0000Z-180909T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alleghany NC-Surry NC-Carroll VA-City of Galax VA-Grayson VA-
358 AM EDT SUN SEP 9 2018

...THE FLASH FLOOD WARNING FOR 
NORTHEASTERN ALLEGHANY AND NORTHWESTERN SURRY COUNTIES IN
NORTHWESTERN NORTH CAROLINA...SOUTHWESTERN CARROLL AND SOUTHEASTERN
GRAYSON COUNTIES IN SOUTHWESTERN VIRGINIA AND THE CITY OF GALAX WILL
EXPIRE AT 400 AM EDT...

The heavy rain has diminished and moved east of the region.  However,
some flooding remains within the city of Galax. Therefore, the Flash
Flood Warning will be replaced with a Flood Warning to account for
excessive runoff from the 3-4 inches of rain that fell around 
midnight early this morning.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on Twitter.

LAT...LON 3678 8070 3655 8067 3646 8092 3643 8116
      3652 8124 3675 8100

$$

RAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 8:41 PM EDT, 3 hours 21 minutes earlier.

Area forecast discussion, Sep 8, 8:41 PM EDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
841 PM EDT Sat Sep 8 2018

.SYNOPSIS...
A wedge of cool air will surge south through the region tonight
resulting in lingering showers as well as patchy drizzle into
the early morning hours of Sunday. The wedge will remain in
place through Sunday with a continued chance for showers through
the latter portion of the weekend. Low pressure crossing from
the Ohio Valley through New England will erode the wedge on
Monday then stall a weak front over the Mid Atlantic Tuesday and
Wednesday, before Florence begins to impact parts of the East
Coast late in the week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 830 PM EDT Saturday...

Cold front near the Blue Ridge should continue to surge
southwest through the region overnight reaching southern sections
by morning. This will result in a quick 10-15 degree drop in
temperatures along with a round of gusty northeast winds.
Convergence zone just ahead of the boundary continues to help
fire heavy rain producing convection per lingering decent
instability across southern and southwest sections. Latest HRRR
continues to develop showers/storms along the front over
the far southern sections with some of this becoming elevated
upon crossing into the cooler air to the north. Expect once the
shallow cool pool undercuts the rest of the convection will
gradually see a transition from showers to more stratiform
nature light rain/drizzle after midnight. Thus adjusted pops to
account for more coverage east and less west where the earlier
band continues to stay just off to the west. Also slowed down
the switch from convective mode over the south/west a few hours
but maintained overall high chance to likely pops through early
Sunday. Kept low temps close to previous with only a small bump
up in lows across the south at this point.

Previous discussion as of 230 PM EDT Saturday...

Showers and thunderstorms have developed ahead of a developing
wedge pushing down from the south. Precipitable water values
remain elevated so the threat of excessive rainfall and
localized flooding remains. Additionally, even though the
dynamic environment is weak there will be a good amount of low
level shear in the vicinity of the wedge front so expect some
degree of organization to convection later this afternoon. As
the wedge pushes down in earnest this evening this will enhance
convergence and isentropic lift and continue with a good chance
of showers overnight.

The wedge remains in place through Sunday with weaker isentropic
lift continuing showers and some drizzle through the day. There
will be some destabilization on the western/southern edge of the
wedge tomorrow but the better chances for thunder will be just
outside of our region.

Temperatures tonight will range from the mid/upper 50s from the
Alleghany Highlands to the low/mid 60s elsewhere. Highs Sunday
will be in the low to mid 60s in the heart of the wedge, rising
to the mid 70/upper 70s west of the Blue Ridge and from
Southside to the NC foothills.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 1151 AM EDT Saturday...

The weather will remain unsettled Sunday evening into Sunday night.
Southwest flow at 500 mb continues and upper diffluence increases
over the Mid-Atlantic region along with lift under the left entrance
region of an upper jet streak. A warm front will lift north across
the region. The low level southwest flow will erode wedge late
Sunday night into Monday morning. Low temperatures Sunday night will
range from the upper 50s in the mountains to around 70 degrees in
the piedmont.

The warm front continues to lift north on Monday as a cold front
approaches from the west. The warm, humid, summerlike air mass
returns to our area with high temperatures Monday from near 70
degrees to the mid 80s in the piedmont. Scattered showers and
thunderstorms mainly afternoon and evening are expected. With the
loss of solar heating, most of the convection will diminish Monday
night. Areas of low clouds and fog will develop Monday night into
Tuesday morning. Low temperatures Monday night will feature readings
from around 60 degrees in the northwest mountains to the lower 70s
in the piedmont. Frontal boundary will stall across the region
Tuesday into Tuesday night with showers and thunderstorms likely.
The backing of the low-level flow Tuesday into Wednesday could
permit some heavy showers to form in upslope areas on the east side
of the mountains as moisture deepens in the profiles and
precipitable water values. High temperatures will moderate into the
lower 70s in the west to the mid 80s in the east. Low temperatures
Tuesday night will generally be in the lower 60s to the lower 70s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 1151 AM EDT Saturday...

All eyes on the Atlantic as Florence, likely a strong hurricane
after intensification on Sunday, appears to be posing an increasing
threat to the southeastern US coast, but there is still lots of time
for that to change. Please refer to the latest NHC advisory on
Florence for details on strength, movement and track.

Strong upper ridge dominates just off the mid-Atlantic coast with
associated surface high pressure over the East Coast, which may make
it hard for the storm to turn north for awhile. The strength and
shape of the blocking upper high will dictate where Florence will
track.

In any case, warmer conditions each day under the ridge and enough
moisture to result in diurnal and mainly mountain afternoon and
evening convection. Low level boundaries and moisture convergence
will create scattered showers and thunderstorms.

If Florence does indeed head in the direction of the Carolina coast
and even inland into Virginia, that would result in maybe a day of
sinking motion and lack of precipitation perhaps around Wednesday or
Thursday. The range of possibilities of actual track still extends
from Florida northward to at least the Mid-Atlantic which includes a
chance of it recurving just offshore. If Florence ends up
heading in our direction we could experience impacts as early as
Thursday, but more likely Friday, from increasing north to
northeast winds and then eventually heavy rain.

The major point to make at this time regarding Florence is that
while it is way too soon to have much confidence in whether or not
it will impact the RNK county warning area, everyone needs to keep a
close eye on forecasts of Florence from the National Hurricane
Center and the NWS office like ours over the weekend.

By Monday of next week we should have a much better handle on the
track of Florence and who will/will not be impacted by this major
hurricane. A track through South Carolina into western North
Carolina and then into southwest Virginia would be the worst case
scenario for us, while a further eastward track along the coast
would have considerably less impact on our region, perhaps no more
than just gusty north winds. Now is the time to begin considering
what preparations need to be made should Florence directly impact
our area.

For the medium range forecast, the consensus guidance which is
consistent with an extrapolation of the official NHC forecast
suggests the storm would move into eastern VA by late Thursday into
Friday, so the wind and PoP forecast grids reflect that idea for
now, but with wind speeds toned down considerably from what they
would be should Florence actually take a further westward track.
There still is a great deal of uncertainty in extended forecast.
Stay tuned throughout the days ahead as the forecast is likely to
change several times in the next few days.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 650 PM EDT Saturday...

Scattered showers thunderstorms will continue to affect TAF
sites into late this evening, espcly along the corridor from
KLWB to KLYH and KDAN where coverage looks to be the most
widespread. Will include a prevailing group for shra/tsra
pending locations of showers in regards to the terminals at
release. Otherwise continuing with a VCTS/VCSH mention and
including a TEMPO group as well where sub-VFR looks to be rather
brief. A wedge of cool air will push south behind a passing cold
front overnight with this boundary reaching the Blue Ridge
locations by midnight and much of the rest of the region in the
early morning hours of Sunday. This will bring more widespread
IFR/LIFR conditions behind the front with winds becoming
east/northeast and a bit gusty mainly east of the Blue Ridge.

Isentropic lift over the wedge will keep some showers around
before gradually tapering to drizzle and fog. There may be some
improvement in conditions late in the period but with a solid
wedge in place will opt to stay with mainly IFR/LIFR conditions
through much of Sunday as well.

High confidence in precipitation and developing IFR/LIFR
conditions.

Extended Discussion...

A wedge will remain in the area into Sunday night, so Sunday
night will likely again have widespread IFR/LIFR conditions.
The wedge erodes Monday with scattered MVFR showers and
thunderstorms. MVFR and IFR thunderstorms are likely on Tuesday
and Wednesday. May see overall VFR return Thursday pending the
timing of Florence with much of the region still west of this
system until late week.

Confidence average for all elements through Tuesday. Below
average confidence Wednesday into Thursday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH/MBS
NEAR TERM...JH/MBS
SHORT TERM...KK
LONG TERM...KK
AVIATION...AMS/JH/MBS
Hazardous weather outlook, Sep 8, 7:49 PM EDT, 4 hours 13 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Blacksburg VA
749 PM EDT Sat Sep 8 2018

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-100000-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
749 PM EDT Sat Sep 8 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Tonight.

Clusters of showers and thunderstorms containing heavy rainfall will
continue into the overnight. The rain may be heavy enough to result
in localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered showers and thunderstorms are expected each day. Through
Thursday, a few of these could produce locally heavy rainfall each
day, mainly during the afternoon and evening, resulting in localized
flooding.

Looking toward the end of the week, there is increasing potential
that Hurricane Florence will impact some part of the eastern U.S.
coast and move inland. However, at this time confidence is entirely
too low to pinpoint any location for landfall and to further specify
the inland track. There is still the possibility that Florence could
remain in the open Atlantic. There remain a multitude of solutions
regarding the projected path of Florence. Therefore, we strongly
recommend that all interests continue to monitor the latest
forecasts from the National Hurricane Center and local National
Weather Service forecast offices over the next several days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 8, 6:05 PM EDT, 5 hours 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
605 PM EDT SAT SEP 8 2018

NCZ006-082230-
Caswell-
605 PM EDT SAT SEP 8 2018

...A THUNDERSTORM WILL AFFECT SOUTHEASTERN CASWELL COUNTY...

Until 630 PM EDT.

At 603 PM EDT, a thunderstorm was located over Baynes. The storm is
nearly stationary.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Locations impacted include...
Prospect Hill...
Jericho...
Topnot...
Leasburg...
and Hightowers.

LAT...LON 3625 7939 3635 7941 3643 7915 3624 7915
TIME...MOT...LOC 2203Z 261DEG 4KT 3628 7931

RS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 11:15 PM EDTAreal Flood AdvisoryRNKCarroll, Grayson, City of Galax3 hr
Sep 9, 2:34 AM EDTSpecial Weather StatementRNKCarroll, Patrick, City of Galax56 min
Sep 9, 4:14 AM EDTAreal Flood WarningRNKCarroll, Grayson, City of Galax5 hr
Sep 9, 4:21 AM EDTAreal Flood AdvisoryRNKHenry, Pittsylvania, City of Martinsville5 hr
Sep 9, 6:29 PM EDTSpecial Weather StatementRNKTazewell16 min
Sep 9, 6:32 PM EDTSpecial Weather StatementRNKTazewell28 min
Sep 9, 7:42 PM EDTSpecial Weather StatementRNKTazewell33 min
Sep 9, 12:33 AM EDTFlash Flood WarningRNKAlleghany, Ashe, Watauga, Wilkes4 hr

Nearby

Flash Flood Warnings in Virginia, 2018Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.